Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 88, NWS Cheyenne, WY

July 18, 2003Goshen County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 18, 2003, 3:17 PM MDT for Goshen County, Wyoming. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 3:17 PM MDT (21:17 UTC)
Expired
Jul 18, 2003, 4:00 PM MDT
In force
43 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Goshen County, WY

The radar

The Cheyenne radar (KCYS), 145 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1538 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

749 
WUUS55 KCYS 182117
SVRCYS
WYC015-182200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
316 PM MDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GOSHEN COUNTY IN SOUTHEAST WYOMING

* UNTIL 400 PM MDT

* AT 311 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS
  IN EXCESS OF 60 MPH 9 MILES NORTH OF FORT LARAMIE...OR ABOUT 27
  MILES NORTHWEST OF TORRINGTON...MOVING EAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE JAY EM

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4260 10465 4215 10460 4215 10407 4262 10406

$$

STARK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:00 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 18, 2:00 PM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
113 PM MDT FRI JUL 18 2003

.SHORT TERM...A BROAD DOME OF UPPER LEVEL HIGH PRESSURE
WILL REMAIN CENTERED OVER CO/UT TONIGHT AND SATURDAY. FLOW ALOFT WILL
BECOME NORTHWEST THIS EVENING AS SIGNIFICANT SHORTWAVE ROTATES AROUND
THE DOME OF HIGH PRESSURE AND ACROSS NORTHERN AND EASTERN PORTIONS
OF THE CYS FORECAST AREA. SURFACE HIGH PRESSURE ADVECTING
SOUTHEASTWARD OVER THE CENTRAL AND WESTERN PLAINS WILL INDUCE SURFACE
AND LOW LEVEL UPSLOPE FLOW FROM THE MOUNTAINS EASTWARD. WITH AN
UNSTABLE AIRMASS INTERACTING WITH THE MOISTURE AND VORTICITY
DYNAMICS...THUNDERSTORMS SHOULD PUSH OFF THE LARAMIE RANGE EASTWARD
OVER SOUTHEAST AND EAST CENTRAL WY THIS EVENING AND INTO THE NEB
PANHANDLE. WITH HIGH DEWPOINTS AND ABOVE AVERAGE PRECIPITABLE WATER
VALUES...STORMS THIS EVENING SHOULD BE GOOD RAINERS AND PROVIDE SOME
BADLY NEEDED MOISTURE TO THE PARCHED VEGETATION. TEMPERATURES
TONIGHT WILL COOL TO THE 50S TO LOWER 60S OUTSIDE THE MOUNTAINS.
TEMPS SAT WILL REACH THE 80S TO LOWER 90S WITH ANOTHER CHANCE OF
MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS.

.LONG TERM...EXTENDED RANGE MODELS ARE IN GOOD AGREEMENT WITH A
PERSISTENT UPPER RIDGE POSITIONED OVER THE INTERMOUNTAIN REGION OF
THE CONUS INTO EARLY AUGUST. THE PERSISTENT RIDGE IS THE RESULT OF A
3-WAVE HEMISPHERIC PATTERN. THE RIDGE AXIS WILL RETROGRADE TO 112W BY
SUN FOR NW FLOW OVER THE CYS CWA BY THE WEEKEND.  ALL THIS MEANS
CONTINUED ABOVE NORMAL TEMPS GENERALLY AND A SLIGHT CHANCE OF PM
TSTMS AT BEST UNLESS A GOOD MONSOON CAN DEVELOP. HOWEVER...THE
POSITION OF THE RIDGE AT THIS TIME DOES NOT SUPPORT A PRODUCTIVE
MONSOON FOR THE INTERMOUNTAIN REGION ATTM. SUNDAY SHOULD SEE
DOWNSLOPE WINDS CURB PM CONVECTION. IT SHOULD TURN SLIGHTLY COOLER ON
TUE AS WEAK UPSLOPE WINDS ARE EXPECTED TO DEVELOP TO THE EAST OF A
FRONT THAT IS EXPECTED TO BACK WESTWARD OVER THE CWA FROM A BUILDING
SFC HIGH MOVING INTO THE PLAINS EARLY IN THE WEEK. NOT MUCH PCPN
EXPECTED FROM THIS FRONT...HOWEVER. IT WILL BE WARMER AGAIN WED
THROUGH FRI ACROSS THE CWA AS THE UPPER RIDGE AXIS MOVES SLIGHTLY
EAST ONCE AGAIN. A WEAK LEE SURFACE TROF IS EXPECTED THU WITH
DOWNSLOPE WINDS CURBING AFTN CONVECTION BY LATE W
Hazardous weather outlook, Jul 18, 10:24 AM MDT, 4 hours 53 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-191130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1024 AM MDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS...A FEW OF WHICH MAY BE SEVERE...WILL
DEVELOP OVER THE LARAMIE RANGE THEN MOVE OVER THE SOUTHEAST WYOMING
PLAINS DURING THE AFTERNOON.  THUNDERSTORMS WILL THEN MOVE INTO THE
WESTERN NEBRASKA PANHANDLE BY EARLY EVENING.  STORMS SHOULD FINALLY
WEAKEN AND DIMINISH BETWEEN 9 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH MONDAY...MAINLY
FROM THE MOUNTAINS EASTWARD INTO THE WESTERN NEBRASKA PANHANDLE.  A
FEW OF THE STORMS MAY BE SEVERE IN THE WESTERN NEBRASKA PANHANDLE
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EAST OF A LINE FROM DOUGLAS TO
PINE BLUFFS THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:40 PM MDTSevere Thunderstorm WarningCYSAlbany35 min
Jul 18, 4:02 PM MDTFlash Flood WarningCYSGoshen3 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.